Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 12, 2004, 6:56 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 64 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2004, 6:56 PM MDT (00:56 UTC)
- Expired
- May 12, 2004, 8:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, CO, Wallace County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:10 PM MDT | HAIL 1 | 3 W Weskan, KS | |
| May 12, 7:22 PM MDT | HAIL 1.25 | 6 S Sharon Springs, KS | |
| May 12, 7:22 PM MDT | HAIL 1.75 | 10 W Sharon Springs, KS | |
| May 12, 7:30 PM MDT | HAIL 1 | 6 S Sharon Springs, KS | |
| May 12, 7:35 PM MDT | HAIL 1.75 | 10 S Sharon Springs, KS | |
| May 12, 7:37 PM MDT | HAIL 1 | Sharon Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS53 KGLD 130056 SVRGLD COC017-KSC199-130200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 800 PM MDT * AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THIS STORM WAS LOCATED NEAR ARAPAHOE...OR ABOUT 11 MILES EAST OF CHEYENNE WELLS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESKAN BY 715 PM MDT SHARON SPRINGS BY 740 PM MDT WALLACE BY 755 PM MDT PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3886 10227 3869 10220 3875 10148 3913 10148 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:15 PM MDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 12, 2:15 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT WED MAY 12 2004 .DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO THE AREA. TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA. THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA. ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM. THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY EASTERN COLORADO COUNTIES. HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL NIGHT. FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT. IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE. WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES. LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && SMITH/LAMMERS
Hazardous weather outlook, May 12, 10:55 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAY 12 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM GREELEY COUNTY TO GOVE COUNTY IN KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT). ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2 PM MDT (3 PM CDT). BURKE
In the hours before
Special weather statement, May 12, 5:35 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 535 PM MDT WED MAY 12 2004 COZ091-092-KSZ013-014-027-028-041-042-130500- CHEYENNE CO-GREELEY-KIT CARSON-LOGAN-SHERMAN-THOMAS-WALLACE-WICHITA- 535 PM MDT (635 PM CDT) WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE TRISTATE AREA THROUGH 11 PM MDT (MIDNIGHT CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THIS EVENING FROM 535 PM MDT (635 PM CDT) UNTIL 11 PM MDT (MIDNIGHT CDT). THE SEVERE THUNDERSTORM WATCH INCLUDES KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. IN KANSAS THE COUNTIES INCLUDE SHERMAN... THOMAS...WALLACE...LOGAN...GREELEY AND WICHITA. HAIL UP TO ONE AND A HALF INCHES IN DIAMETER...WIND GUSTS TO 65 MPH ...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RJC
Local storm report, May 12, 5:48 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 SE KIT CARSON 38.67N 102.68W
05/12/2004 0.75 INCH CHEYENNE CO PUBLIC
&&
JOHNSONLocal storm report, May 12, 5:55 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 9 SE KIT CARSON 38.67N 102.68W
05/12/2004 0.75 INCH CHEYENNE CO PUBLIC
HAIL COVERING THE GROUND
&&
JOHNSONLocal storm report, May 12, 6:17 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 5 SW CHEYENNE WELLS 38.77N 102.42W
05/12/2004 CHEYENNE CO STORM CHASER
&&
JOHNSONLocal storm report, May 12, 6:39 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 3 SE CHEYENNE WELLS 39.80N 99.72W
05/12/2004 CHEYENNE CO LAW ENFORCEMENT
&&
JOHNSONLocal storm report, May 12, 6:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 10 S ARAPAHOE 38.71N 102.17W
05/12/2004 1.00 INCH CHEYENNE CO PUBLIC
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:16 PM MDT | Tornado Warning | GLD | Cheyenne | 59 min |
| May 12, 7:16 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| May 12, 7:45 PM MDT | Tornado Warning | GLD | Cheyenne | 30 min |
| May 12, 7:51 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 54 min |
| May 12, 8:46 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 29 min |
| May 12, 8:53 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 67 min |
| May 12, 9:54 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.